Top
20
Doctor insights on: Why Would A Person With Hypernatremia Be Confused And Disoriented

Share
1

1
Why would a person with hypernatremia be confused and disoriented?

Why would a person with hypernatremia be confused and disoriented?

Brain is messed up: Hypernatremia and hyponatremia may lead to delirium or confusion, . Due to indirect effects on the central nervous system. Severe deficits of the serum sodium level cause the brain to shrink or swell and the nerve cells of the brain do not handle this insult well. ...Read more

See 1 more doctor answer
Dr. Carlos Satulovsky
806 doctors shared insights

Confusion (Definition)

Confusion = bewilderment. Term is ...Read more


2

2
Why might I be getting foggy, confused, & in an almost disoriented state at times when tapering my prednisone dose below 6 mg? Been on almost 1 yr.

Why might I be getting foggy, confused, & in an almost disoriented state at times when tapering my prednisone dose below 6 mg? Been on almost 1 yr.

Adrenal insuff: Hi, how long have you been on Prednisone? What is the average dose you were taking in last year? You might have a condition called 2/2 Adrenal insufficiency due to suppression of Adrenal glad due to chronic use of Prednison. you might need slower and longer tapering. Talk to an Endocrine doctor. Good luck. ...Read more

3

3
Was eating and suddenly felt so confused,disoriented, dizzy,nauseous, and felt ardenaline just rushed through body for seconds/ medium stress in life ?

Was eating and suddenly felt so confused,disoriented, dizzy,nauseous, and felt ardenaline just rushed through body for seconds/ medium stress in life
?

Rush: Sounds like a hypoglycemic reaction. Although you were eating sometime the Insulin surge associated with eating can drop your sugar. This can depend on what you eat too. The low sugar causes your adrenalin to surge. Could be other possibilities, but that would be one of my first ideas to explain your symptoms. ...Read more

4

4
I have bad seasonal allergies, I am taking Claritin, (loratadine) are seasonal allergies supposed to make me feel out of touch, disoriented and confused?

I have bad seasonal allergies, I am taking Claritin, (loratadine) are seasonal allergies supposed to make me feel out of touch, disoriented and confused?

They can: Symptoms generally involve any combination of itchy nose/eyes/ears, sneezing, congestion, drainage, headache/sinus pressure, and possibly dizziness/fogginess/sense of disorientation. Claritin (loratadine) is a new-generation antihistamine, but may still have sedative effect as well (but with improvement of any of the other allergy symptoms that may be present). Of course this depends on allergy severity. ...Read more

See 1 more doctor answer
5

5
When i nap i wake up confused and disoriented? Does this point to alzheimer's or dementia. I rarely nap because of this awful feeling.

When i nap i wake up confused and disoriented? Does this point to alzheimer's or dementia. I rarely nap because of this awful feeling.

Why daytime naps?: It is highly unlikely that someone your age would develop alzheimer's disease or another form of dementia. Some people have moments of disorientation when they wake up. At your age if the reason that you are taking naps is because of daytime tiredness you might check that out with your doctor. ...Read more

See 1 more doctor answer
7

7
I am feeling dizzy, disoriented, confused, nauseous, constantly tired, & I have had a headache for the past few days & now I am losing tracks of time.

I am feeling dizzy, disoriented, confused, nauseous, constantly tired, & I have had a headache for the past few days & now I am losing tracks of time.

ER/neurology: Report to your local ER to see if a complete neurological workup yields any information about any conditions that need care immediately. Should this prove negative, get a referral for a complete neuropsychological test battery to determine overall cognitive/brain functioning. ...Read more

8

8
Bad cold but also has grey skin, feels disoriented and confused, stumbling, exhaustion, trouble breathing. Not eating and dehydrated.

Bad cold but also has grey skin, feels disoriented and confused, stumbling, exhaustion, trouble breathing. Not eating and dehydrated.

Seek med attention: Whoever you are speaking of, with those symptoms as described, should seek immediate medical attention. Good luck. ...Read more

10

10
Patient coughs, fever, malaise, chills. He's been desoriented, confused for several weeks. History of seizures and eyes reported. Cd4 count 50/mm3.?

Patient coughs, fever, malaise, chills. He's been desoriented, confused for several weeks. History of  seizures and eyes reported. Cd4 count 50/mm3.?

Infection possible: This patient needs to see his physician asap because he could be infected. Is he hiv+? Again please see physician urgently. ...Read more

11

11
Can a person have both hypernatremia and hyperkalemia?

Can a person have both hypernatremia and hyperkalemia?

Possibly yes: Dehydration is the most common cause for both. Also certain medication may play this role. Your physician would have to look the whole picture on why this person developed both. ...Read more

12

12
If an elderly person has renal impairment, CHF & hypernatremia (sodium presently 157 mmol/L) would it seem to be appropriate for him to be on a NORMAL SALINE IV fluid? Other conditions are COPD, pleural effusion, T2 diabetes, delirium, mild hepatic dysfun

If an elderly person has renal impairment, CHF & hypernatremia (sodium presently 157 mmol/L) would it seem to be appropriate for him to be on a NORMAL SALINE IV fluid? Other conditions are COPD, pleural effusion, T2 diabetes, delirium, mild hepatic dysfun

Multiple med problem: I would consider 1/4 N.S. a more appropriate fluid. Sounds multiple system are failing and he has a very high mortality. If one can correct the CHF and CRF then the other factors may correct themselves, but doubt that Hemodialysis is indicated in a 91 y/o ...Read more

See 1 more doctor answer
13

13
If a patient has hypernatremia, renal and hepatic dysfunction then is it useful to add potassium chloride to the person's normal saline IV?

If a patient has hypernatremia, renal and hepatic dysfunction then is it useful to add potassium chloride to the person's normal saline IV?

Maybe.: Tough question in a 91 year old. There may be a reason for this but I suspect it is more related to the levels of potassium and or the acid base balance or medications or other therapies rather than to the sodium level. ...Read more

14

14
What does hypernatremia mean?

What does hypernatremia mean?

See below: Too much sodium and not enough water. It is common for elder population to become dehydration due to dementia, not enough water while on tube feeding, infection such as pneumonia for example, and malnutrition. ...Read more

See 1 more doctor answer
15

15
What are some symptoms of hypernatremia?

What are some symptoms of hypernatremia?

Thirst and Others: Early symptoms of hypernatremia include thirst, dehydration, lethargy, irritability, disorientation, confusion, and weakness. However, severe symptoms include tremor, rigidity, seizures, coma, and death. The neurological symptoms are associated with rapid changes in the serum sodium. Slower changes are better tolerated. ...Read more

See 1 more doctor answer
16

16
How do you prevent hypernatremia?

How do you prevent hypernatremia?

Drink water: Most patients who develop hypernatremia are not able to get enough water. This can occur in setting of environmental exposure, or in healthcare settings when patients have dementia or stroke. The latter two conditions can diminish the thirst reflex which is normally very powerful. Many nursing home patients also develop this as they are not able to get water to drink and rely of staff to provide. ...Read more

See 1 more doctor answer
17

17
Why do elderly people often get hypernatremia?

Why do elderly people often get hypernatremia?

Water depletion: Great question, one that many in the med field don't quite understand. Hypernatremia (high blood sodium level) is a water dehydration state. Hyponatremia is a water excess ('intoxicated' state--it takes a mental disorder to drink so much water that it lowers serum sodium). When elderly don't drink enough water, are on a diuretic, gets a fever or uti, they easily get water depleted, hypernatremic. ...Read more

See 1 more doctor answer
18

18
How does hyperventilation cause hypernatremia?

How does hyperventilation cause hypernatremia?

It doesnt: Plasma sodium levels are influenced by fluid volume not respiratory rate. ...Read more

19

19
Is it possible for hyperkalemia and hypernatremia occur at the same time?

Possibly yes: Dehydration is the most common cause for both. Also certain medication may play this role. Your physician would have to look the whole picture on why this person developed both. ...Read more

20

20
When treating hypernatremia why is normal saline preferred over ½ normal saline?

When treating hypernatremia why is normal saline preferred over ½ normal saline?

IV fluids: One of the reasons people who are dehydrated (d) receive Normal Saline (ns) is that they are hypotensive from whatever caused their d. If they are not hypotensive it is more prudent that they receive 1/2 saline to give them fluid in excess of salt. An alternate IV therapy for d is giving those patients 5% dextrose which delivers no sodium to them, if they are not hypotensive. ...Read more

See 1 more doctor answer

Hypernatremia (Definition)

A high concentration of ...Read more